Epidural corticosteroid injections as a possible cause of menorrhagia: A case report

Research output: Contribution to journalArticle

18 Scopus citations

Abstract

A 47-year-old female was referred for evaluation of chronic lower back pain. A magnetic resonance imaging of her lumbar spine revealed a broad-based disc herniation at L4-L5 with bilateral neural foraminal narrowing. A decision was made to treat her with bilateral L4-5 transforaminal epidural steroid injections. Following moderate pain relief, the procedure was repeated. Several days after each injection, the patient experienced unusually heavy and painful menstrual bleeding. We postulate that the introduction of exogenous corticosteroids directly into the neuraxial space can initiate a negative feedback loop on the hypothalamic-pituitary-ovarian axis. As a result, this may lead to decreased levels of circulating hormones, resulting in episodes of menorrhagia in the premenopausal population. Wiley Periodicals, Inc.

Original languageEnglish (US)
Pages (from-to)713-715
Number of pages3
JournalPain Medicine
Volume11
Issue number5
DOIs
StatePublished - May 2010

Keywords

  • Epidural Steroid
  • Hypothalamus
  • Menorrhagia
  • Transforaminal

ASJC Scopus subject areas

  • Clinical Neurology
  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Epidural corticosteroid injections as a possible cause of menorrhagia: A case report'. Together they form a unique fingerprint.

  • Cite this